Montana, 2009

High Wind in Montana, January 7, 2009

January 7, 2009 · NWS TFX · 4 events in 4 counties and zones

Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Surface low pressure moving across southern Canada contributed to high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 6, 10:45 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Jan 6, 10:45 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST TUE JAN 6 2009

AVIATION SECTION UPDATED...

.UPDATE...

INCREASED POP...QPF...AND SNOW TOTAL FIELDS MAINLY IN CENTRAL AND
NORTH CENTRAL MONTANA TO INCLUDE A GREATER CHANCE PRECIP CLOSER TO
THE ROCKY MOUNTAIN FRONT. HIGH WINDS HAVE NOT YET REACHED CRITERIA
HOWEVER LATEST DATA SUGGESTS THAT INITIATION TIME IN THE WATCH IS
ACCURATE. UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR
ALL ZONES IN THE WATCH AREA EXCEPT JEFFERSON AND BROADWATER
COUNTIES. NO MAJOR CHANGES TO THE WINTER WEATHER
HIGHLIGHTS...SNOWFALL TOTALS CAME OUT VERY SIMILAR TO PREVIOUS
FORECAST PACKAGE AND WILL KEEP NUMBERS THE SAME IN THE WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORY. SUK

&&

.AVIATION...
UPDATED 07/0545Z.
AREAS OF SNOW...WITH SOME LOCATIONS SOUTHEAST OF KGTF SEEING
MODERATE SNOW FOR BRIEF PERIODS...CONTINUES ACROSS NORTH CENTRAL MT
THIS EVE WITH LATEST RADAR IMAGERY SHOWING SLIGHT DECREASE IN
PRECIPITATION COVERAGE.  SNOW WILL TAPER OFF FOR A FEW HOURS DURING
THE OVERNIGHT HOURS BUT REFORM AGAIN WED AM OVER NORTH CENTRAL AND
SOUTHWEST MT AS MOIST NORTHWEST FLOW PATTERN CONTINUES.  PREDOMINANT
SNOW AREA WILL BE FROM KHLN TO KLWT.  PRECIP MAY CHANGE TO RAIN/SNOW
MIX AROUND MIDDAY AS TEMPS CLIMB ABOVE FREEZING.
CEILINGS/VISIBILITIES WILL GENERALLY BE VFR TOMORROW BUT MVFR AND
IFR CONDITIONS ARE LIKELY IN/NEAR PRECIP AREAS AND HIGHER PEAKS IN
SW MT WILL BE OBSCURED FOR MUCH OF THE MORNING.  PRECIP SHOULD
GRADUALLY END ACROSS THE REGION DURING THE AFTN AS THE UPPER LEVEL
TROUGH MOVES EAST.  GUSTY WINDS WILL DEVELOP FROM CUT BANK TO
LEWISTOWN WED AFTN AS DOWNSLOPE WINDS WILL FOLLOW THE TROUGH.
WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST TUE JAN 6 2009/
A MOIST AND UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE REGION
THROUGH THE NEXT 48 TO 60 HOURS. EXPECT INCREASING CHANCES FOR
PRECIP TONIGHT OVER THE ROCKY MOUNTAIN FRONT AND THE EASTERN PLAINS.
SNOW...HEAVY AT TIMES...WITH CONTINUE ABOVE 5000 FEET OVER THE ROCKY
MOUNTAIN FRONT...AS A MOIST WESTERLY FLOW MOVES INTO THE AREA.
FURTHER EAST...A WARM FRONT WILL MOVE THROUGH THE REGION PRODUCING
AN AREA OF SNOW...MAINLY EAST OF A LINE FROM CHESTER TO GREAT FALLS.
SNOW ACCUMULATIONS WILL BE ON THE LOW SIDE IN THIS REGION...BUT
SHOULD BE JUST ENOUGH TO REACH ADVISORY CRITERIA BY THE MORNING
HOURS ON WEDNESDAY. MOST OF THE PRECIP SHOULD FALL IN THE FORM OF
SNOW. THERE IS A SMALL CHANCE THAT THE PRECIP COULD MIX WITH A BIT
OF FREEZING RAIN BEFORE IT ENDS LATE ON WEDNESDAY MORNING. THIS IS
BEING MONITORED CLOSELY...BUT FOR NOW IT IS TOO LOW OF A CHANCE TO
MENTION IN THE ZONES.

FOR WEDNESDAY AND WEDNESDAY NIGHT...EXPECT A RATHER WINDY DAY OVER
THE REGION. STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT
AND PORTIONS OF CENTRAL MONTANA. THE HIGH WIND WATCH AREA HAS BEEN
MODIFIED A BIT...BUT WILL CONTINUE WITH THE WATCH...AS THE STRONGEST
WINDS ARE EXPECTED TO MAINLY AFFECT RIDGETOPS. TEMPERATURES WILL
WARM TO ABOVE SEASONAL NORMALS THROUGH OVER THE REGION...WITH
AFTERNOON HIGHS RANGING FROM 10 TO 15 DEGREES ABOVE NORMAL.

FOR THURSDAY...EXPECT THINGS TO CALM DOWN A BIT...BEFORE THE NEXT
COLD FRONT ARRIVES THURSDAY NIGHT. TEMPERATURES WILL REMAIN
MILD...AS WIND SPEEDS DECREASE A BIT. EXPECT SNOW TO CONTINUE OVER
THE ROCKY MOUNTAIN FRONT...WITH LESSER CHANCES ELSEWHERE. BRUSDA

THURSDAY NIGHT THROUGH TUESDAY NIGHT...MODELS CONTINUE TO BRING A
CLOSED SURFACE LOW THROUGH SOUTHERN ALBERTA INTO EASTERN MONTANA ON
THURSDAY...THEN BRING A COLD FRONT SOUTH OUT OF ALBERTA DURING THE
OVERNIGHT HOURS. MODELS HAVE BACKED OFF A BIT ON QPF AMOUNTS...BUT
WOULD EXPECT THAT SNOW SHOULD STILL BECOME LIKELY ACROSS PORTIONS OF
NORTH CENTRAL MONTANA AS THE COLD FRONT SLIPS SOUTH THURSDAY
EVENING...WITH AREAS OF BLOWING SNOW EXPECTED AS GUSTY NORTHERLY
WINDS SET UP BEHIND THE FRONT. THE COOL DOWN WILL BE SHORT LIVED AS
THE UPPER LEVEL FLOW RETURNS TO NORTHWEST FLOW ALOFT WHEN ANOTHER
BROAD RIDGE SETS UP IN THE EASTERN PACIFIC FOR THE WEEKEND. MODELS
REMAIN IN DECENT AGREEMENT KEEPING A SURFACE LOW PRESSURE TROUGH IN
ALBERTA AND SASKATCHEWAN FOR GUSTY WESTERLY WINDS ACROSS MY FORECAST
AREA WITH TEMPERATURES EXPECTED TO BE NEAR OR ABOVE SEASONAL
AVERAGES AND THE CHANCE OF PRECIPITATION NEAR OR BELOW CLIMATOLOGY.
MODEL SOLUTIONS DIVERGE EARLY NEXT WEEK BUT IT APPEARS PROBABLY THAT
ANOTHER ARCTIC AIRMASS WILL MOVE SOUTH OUT OF CANADA. QUESTION
APPEARS TO BE WHETHER IT MOVES INTO MONTANA...OR COMES DOWN FARTHER
EAST IN THE DAKOTAS. FOR NOW WILL GO WITH A COMPROMISE SOLUTION THAT
COOLS OFF TEMPERATURES SOMEWHAT...AND INCREASES THE CHANCE OF
PRECIPITATION. WOULD EXPECT THAT IF THE ARCTIC AIRMASS DOES COME IN
FARTHER TO THE WEST TEMPERATURES WOULD NEED TO BE DROPPED
SIGNIFICANTLY MORE. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  48  34  46 /  60  20  10  10
CTB  30  44  33  40 /  20  10  10  10
HLN  34  49  35  45 /  40  10  10  10
BZN  31  47  34  47 /  60  30  20  20
WEY  20  34  25  31 /  90  70  60  40
DLN  30  47  33  45 /  30  20  10  20
HVR  18  39  25  39 /  90  80  10  10
LWT  24  44  31  44 /  90  80  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY
NIGHT FOR MTZ012-014-046-049-050-054.

WINTER STORM WARNING UNTIL NOON MST WEDNESDAY FOR MTZ015-055.

WINTER WEATHER ADVISORY UNTIL NOON MST WEDNESDAY FOR MTZ011-013-
047-050-051.

HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR MTZ009-010-048.

WINTER STORM WARNING UNTIL NOON MST THURSDAY FOR MTZ009-048.

&&

SHORT TERM...SUK
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 6, 2:28 PM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MST TUE JAN 6 2009

MTZ008>015-044>055-071200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
228 PM MST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES FOR SNOW AND
STRONG WINDS REMAIN IN EFFECT ACROSS THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES FOR SNOW AND
STRONG WINDS REMAIN IN EFFECT ACROSS THE REGION INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Beaverhead

When
January 7, 4:41 AM MST
Where
Beaverhead forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations

A gust to 67 mph was reported at the Dillon ASOS site.

High Wind, Eastern Teton

When
January 7, 4:53 AM MST
Where
Eastern Teton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A gust to 58 mph was reported at the Pendroy DOT site.

High Wind, North Rocky Mountain Front

When
January 7, 5:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer

A wind gust to 68 mph was reported at Babb.

High Wind, Southern Lewis and Clark

When
January 7, 7:22 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter

A wind gust to 68 mph was reported at Silver City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145641, 145642, 145643, 145644.